Propoxyphene Overdose Treatment

Propoxyphene Overdose Treatment

Propoxyphene is classified as a narcotic analgesic. As a painkiller, propoxyphene is no more effective than acetaminophen, but because it is derived from opiates, the risk of developing an addiction to propoxyphene is high.

The human body easily builds up a tolerance to propoxyphene, requiring an individual to take increasingly higher doses of the drug in order to achieve the desired sensation of pain relief. Once physical dependency has developed, an individual must continue taking increasingly larger doses of propoxyphene in order to fend off withdrawal symptoms. Overdose occurs when an individual takes too much propoxyphene at one time, and can happen easily when a person is abusing propoxyphene. If an individual does overdose, accidentally or intentionally, immediate medical attention is necessary to avoid serious bodily damage or even death.

Symptoms of Propoxyphene Overdose

There is no specific amount of propoxyphene that causes overdose. Different people will respond differently to varying doses of the drug depending on several factors, such as weight, age, length of time taking propoxyphene, etc. There are a number of different symptoms to look for in a person who has possibly overdosed that include the following:

  • Convulsions
  • Fainting
  • Nausea
  • Slowed breathing/heart rate
  • Irregular heartbeat
  • Impaired hearing
  • Vertigo
  • Abdominal pain
  • Vomiting
  • Blue-colored skin
  • Severe difficulty breathing

In some cases, propoxyphene overdose can lead to seizures, coma, and ultimately, death.

Treating Propoxyphene Overdose

Once it is suspected that a person has overdosed on propoxyphene, it is imperative to seek medical attention as quickly as possible. The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States, at any time. Before calling Poison Control or going to an emergency room, a person should attempt to gather the following information:

  • Patient’s (person who has overdosed) weight, age, and condition
  • Name of the specific drug (propoxyphene is sold as Darvocet, Darvon, and Dolene)
  • The approximate time the dose was taken
  • The amount of propoxyphene taken
  • Whether or not propoxyphene was prescribed for the patient

It is important that an individual not try to induce vomiting unless instructed to by Poison Control or a medical professional.

An individual who has overdosed on propoxyphene can also be taken to hospital, where emergency medical treatment can be administered. A hospital may treat an overdosed patient with activated charcoal. Activated charcoal is ingested orally, and works as an absorbent in the stomach, reducing the amount of propoxyphene that is absorbed into the body.

In the specific case of a narcotics overdose, such as propoxyphene, a medicine referred to as a narcotic antagonist can be administered to a patient in order to block the effects of propoxyphene on the central nervous system. A more drastic measure involves inserting a tube through the nose or mouth and flushing out the stomach to keep propoxyphene from being absorbed into the body.

Find Rehab Centers for Propoxyphene Addiction Today

If you think you may be in danger of overdosing on propoxyphene, do not wait to get help. Overdose can cause physical damage and even death. We are available 24 hours a day to assist you in finding the help you need. Our number is toll-free, so don’t take the risk of waiting another moment.